Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Unconditional stability of explicit exponential Runge-Kutta methods for semi-linear ordinary differential equations

Authors: S. Maset and M. Zennaro
Journal: Math. Comp. 78 (2009), 957-967
MSC (2000): Primary 65L20
Published electronically: August 18, 2008
MathSciNet review: 2476566
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we define unconditional stability properties of exponential Runge-Kutta methods when they are applied to semi-linear systems of ordinary differential equations characterized by a stiff linear part and a non-stiff non-linear part. These properties are related to a class of systems and to a specific norm. We give sufficient conditions in order that an explicit method satisfies such properties. On the basis of such conditions we analyze some of the popular methods.

References [Enhancements On Off] (What's this?)

  • 1. U. Ascher, S. Ruuth and R. Spiteri. Implicit-explicit Runge-Kutta methods for time-dependent Partial Differential Equations. Appl. Numer. Math. 25: 151-167, 1997. MR 1485812 (98i:65054)
  • 2. U. Ascher, S. Ruuth and B. Wetton. Implicit-explicit methods for time-dependent partial differential equations. SIAM J. Numer. Anal. 32 no. 3: 797-823, 1995. MR 1335656 (96j:65076)
  • 3. H. Berland and B. Skaflestad. Solving the non-linear Schrondinger equation using exponential integrators. Technical Report 05/04. The Norwegian Institute of Science and Technology, 2004.
  • 4. H. Berland and W. Wright. EXPINT--A MATLAB package for exponential integrators. Technical Report 04/05. The Norwegian Institute of Science and Technology, 2005.
  • 5. G. Beylkin, J. Keiser and L. Vozovoi. A new class of time discretization schemes for the solution of nonlinear PDEs. J. Comput. Phys. 147 no. 2: 362-387, 1998. MR 1663563 (99k:65079)
  • 6. E. Celledoni, A. Marthinsen and B. Owren. Commutator-free Lie group methods. Future Generation Computer Systems, 19: 341-352. 2003.
  • 7. S. Cox and P. Matthews. Exponential time differencing for stiff systems. J. Comput. Phys. 176 no. 2: 430-455 (2002). MR 1894772 (2003b:65064)
  • 8. A. Friedli. Verallgemeinerte Runge-Kutta Verfahren zur Losong steifer Differentialgleichungssysteme. Numerical Treatment of Differential Equations, R. Bulirsch, R. Grigorieff and J. Schroder, eds. Lecture Notes in Mathematics, 631, Springer, 1978. MR 0494950 (58:13726)
  • 9. M. Hochbruck and C. Lubich. On Krylov subspace approximations to the matrix exponential operator. SIAM J. Numer. Anal. 34 no. 5: 1911-1925, 1997. MR 1472203 (98h:65018)
  • 10. M. Hochbruck and C. Lubich. Exponential integrators for quantum-classical molecular dynamics. BIT 39 no. 4: 620-645, 1999. MR 1735097 (2000k:65231)
  • 11. M. Hochbruck and C. Lubich. A Gautschi-type method for oscillatory second-order differential equations. Numer. Math. 83 no. 3: 403-426, 1999. MR 1715573 (2000i:65098)
  • 12. M. Hochbruck, C. Lubich and H. Selhofer. Exponential integrators for large systems of differential equations. SIAM J. Sci. Comput. 19 no. 5: 1552-1574, 1998. MR 1618808 (99f:65101)
  • 13. M. Hochbruck and A. Ostermann. Exponential Runge-Kutta methods for parabolic problems. Appl. Numer. Math. 53 no. 2-4: 323-339, 2005. MR 2128529 (2005m:65195)
  • 14. M. Hochbruck and A. Ostermann. Explicit Exponential Runge-Kutta methods for semi-linear parabolic problems. SIAM J. Numer. Anal. 43 no. 3: 1069-1090, 2005. MR 2177796 (2006h:65137)
  • 15. W. Hundsdorfer and J. Verwer. Numerical Solution of Time-Dependent Advection-Diffusion Reaction Equations. Springer Series In Computational Mathematics, 33. Springer-Verlag, 2003. MR 2002152 (2004g:65001)
  • 16. A. Kassam and L. Trefethen. Fourth-order time-stepping for stiff PDEs. SIAM J. Sci. Comput. 26 no. 4: 1214-1233, 2005. MR 2143482 (2006g:65159)
  • 17. J. Kraaijevanger. Contractivity of Runge-Kutta methods. BIT 31: 482-528, 1991. MR 1127488 (92i:65120)
  • 18. S. Krogstad. Generalized integrating factor methods for stiff PDEs. J. Comput. Phys. 203 no. 1: 72-88, 2005. MR 2104391 (2005h:65181)
  • 19. J. Lawson. Generalized Runge-Kutta processes for stable systems with large Lipschitz constants. SIAM J. Numer. Anal. 4: 372-380, 1967. MR 0221759 (36:4811)
  • 20. Y. Maday, A. Patera and E. Rønquist. An operator-integration-factor splitting method for time-dependent problems: application to incompressible fluid flow. J. Sci. Comput. 5 no. 4: 263-292, 1990. MR 1105250 (92a:76068)
  • 21. B. Minchev and W. Wright. A review of exponential integrators for first order semi-linear problems. Preprint Numerics 2/2005. Norwegian University of Science and Technology, Trondheim Norway.
  • 22. D. Mott, E. Oran and B. van Leer. A quasi-steady-state solver for stiff ordinary differential equations of reaction kinetics. J. Comput. Phys. 164: 407-428, 2000. MR 1792518
  • 23. H. Munthe-Kaas. High order Runge-Kutta methods on manifolds. Appl. Numer. Math. 29 no. 1: 115-127, 1999. MR 1662814 (99i:65075)
  • 24. T. Storm. On logarithmic norms. SIAM J. Numer. Anal. 12 no. 5: 741-753, 1975. MR 0408227 (53:11992)
  • 25. K. Strehmel and R. Weiner. B-convergence result for linearly implicit one step methods. BIT 27: 264-281, 1987. MR 894127 (88g:65067)
  • 26. J. Verwer and M. van Loon. An evaluation of explicit pseudo-steady-state approximation schemes for stiff ODEs systems from chemical kinetics. J. Comp. Phys. 113: 347-352, 1994. MR 1284858 (95g:80013)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L20

Retrieve articles in all journals with MSC (2000): 65L20

Additional Information

S. Maset
Affiliation: Dipartimento di Matematica e Informatica, Università di Trieste, Trieste, Italy

M. Zennaro
Affiliation: Dipartimento di Matematica e Informatica, Università di Trieste, Trieste, Italy

Keywords: Ordinary differential equations, initial value problems, exponential Runge-Kutta methods, stability analysis.
Received by editor(s): October 25, 2006
Received by editor(s) in revised form: April 14, 2008
Published electronically: August 18, 2008
Additional Notes: This work was supported by the Italian MIUR and INdAM-GNCS.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society